Tornadoes · United States · Indiana · 2016
EF0 tornado, Benton, Indiana, August 20, 2016
This EF0 tornado ran 0.1 miles across Elkhart County on August 20, 2016, touching down at 3:19 PM EDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 20, 2016
- Touchdown
- 3:19 PM EDT (19:19 UTC)
- Lifted
- 3:20 PM EDT (19:20 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Elkhart County
- Touchdown point
- 41.443, -85.741
- Lift-off point
- 41.444, -85.740
- Record number
- 1608201319-01
The damage survey
6 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Initial touchdown. Minor roof damage to residence on west side of road.
- End point of tornado. Tree limbs snapped and corn layed down.
- Minor roof/shingle damage to residence. Some splattering of dirt/debris noted on south side of residence. A few tree limbs snapped and twisted up into a downed power line from the road to the residence.
- Approximate end of circulation based on photographic estimation.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A seasonably strong cold front approached the area during the afternoon hours. Showers with isolated thunderstorms developed ahead of this front and moved through northern Indiana, southwest Lower Michigan and northwest Ohio. Although the showers and isolated storms mainly produced gusty sub-severe winds and heavy rainfall, a few storms produced isolated wind damage and three weak tornadoes.
A brief EF-0 tornado touched down just west of CR 133 south of US-6 in southeast Elkhart county. The tornado caused minor structural damage to two homes, snapped limbs of multiple trees, and flattened corn in a field before lifting roughly one minute and one tenth of a mile east northeast of where the tornado touched down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Aug 20, 1:24 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 20, 1:24 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 124 PM EDT SAT AUG 20 2016 .SYNOPSIS... Issued at 337 AM EDT Sat Aug 20 2016 A cold front will move through the region during the afternoon and evening hours with showers and thunderstorms along and ahead of it by afternoon and progressing east into this evening. Cooler and much less humid air will arrive starting tonight and linger into the start of the new work week. Highs will reach the upper 70s to lower 80s with lows in the lower 60s. && .SHORT TERM...(Today and Tonight) Issued at 337 AM EDT Sat Aug 20 2016 Challenging forecast in store with regards to convective chances into this evening ahead of a strong cold front and seasonably strong upper level trough. Hi-Res models paint several scenarios with the potential for up to 3 rounds of precipitation. First is with increasing low and mid level theta e advancing across eastern Illinois where washed out frontal/outflow boundaries reside. Models have bounced back and forth on this and seems the least likely with anything that could form on the nose of the theta e moving in near 12z. Will maintain slgt chc pops around 12z but suspect nothing will be occurring. Second round will be pre- frontal trough currently firing convection from far eastern Iowa to western Illinois. Extrapolation of this arrives near/after 15z. However...several Hi- Res models tend to weaken this area and indicate additional development taking place. Lastly, if enough recovery can take place...sufficient forcing will exist on the cold front with little in the way of scouring of moisture. However by this time, atmosphere could be rather worked over if this is indeed round 3. To complicate matters even more, cloud cover may be rather extensive with only pockets in increased instability. With plenty of moisture to work with, increasing low level jet in response to deepening sfc low moving across the northern lakes and approaching trough, most if not all places should see at least 1 shower or thunderstorm. However, given the plethora of possibilities and timing issues, cannot justify categorical pops at this point. Main concern with convection will be heavy rainfall with pwats over 1.5 inches and pushing 2 inches along the front. Severe parameters not stellar, but enough low level shear to at least sustain convection and bring a risk of wet microbursts. Marginal risk remains in the SWODY1 outlook. HWO will mention strong storms, but downplay severe threat given above concerns. Have sped up departure of any precip this evening as forecast area could be clear before midnight. Cooler and less humid air will begin to move in. One other note. With winds and waves increasing over SE Lake Michigan this afternoon into Sunday have hoisted a Beach Hazard Statement with moderate to high risk of rip currents. && .LONG TERM...(Sunday through Friday) Issued at 337 AM EDT Sat Aug 20 2016 High pressure will begin to take control and hold strong into at least Tuesday night. Highs will generally be in the 70s with lows in the 50s. Rain chances will increase ahead of the next trough and series of disturbances but timing/location issues warrants not going with likely pops introduced by the Superblend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 112 PM EDT Sat Aug 20 2016 Theta-e surge along pre-frontal trough will provide several rounds of showers/embedded thunder through mid afternoon...with additional rain/storms expected late afternoon along a cold front. CIGs mainly in the MVFR to low end VFR range expected, though a period of IFR conditions possible with more organized line of rain/thunder into KSBN early afternoon and KFWA mid afternoon. Winds will likely gust 20-30 knots at times. VFR/dry otherwise tonight-Sunday post-frontal as extensive low VFR stratocu works in. && .IWX Watches/Warnings/Advisories... IN...Beach Hazards Statement through Sunday evening for INZ003. MI...Beach Hazards Statement through late Sunday night for MIZ077. OH...NONE. LM...Small Craft Advisory until 1 AM EDT Monday for LMZ043-046. && SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 4:38 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 438 AM EDT SAT AUG 20 2016 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210845- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH... BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 438 AM EDT SAT AUG 20 2016 /338 AM CDT SAT AUG 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. AT THE PRESENT TIME...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...A STRONG THUNDERSTORM IS POSSIBLE WITH LOCALLY GUSTY WINDS. WINDS AND WAVES WILL INCREASE THIS AFTERNOON INTO TONIGHT...RESULTING IN A MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH WAVES AND RIP CURRENTS ARE LIKELY TO CAUSE DANGEROUS SWIMMING CONDITIONS ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-210845- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 438 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON...WITH LOCAL WIND GUSTS IN EXCESS OF 35 KNOTS POSSIBLE ALONG WITH BRIEFLY HIGHER WAVES. WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS AND WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT ON SUNDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 20, 1:58 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 158 PM EDT SAT AUG 20 2016 MIZ078-201830- CASS- 158 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS COUNTY... AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DOWAGIAC... MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NILES...DOWAGIAC...MARCELLUS...POKAGON...INDIAN LAKE...SANDY BEACH... WAKELEE...MAGICIAN LAKE...DEWEY LAKE...SUMNERVILLE AND LA GRANGE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4207 8576 4202 8576 4187 8622 4207 8622 TIME...MOT...LOC 1756Z 240DEG 49KT 4197 8618 MCS
Special weather statement, Aug 20, 2:56 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 256 PM EDT SAT AUG 20 2016 INZ015-022-201930- CASS-FULTON- 256 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON AND NORTHEASTERN CASS COUNTIES... AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROYAL CENTER... OR 11 MILES NORTH OF LOGANSPORT...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCHESTER...KEWANNA...FULTON...LAKE MANITOU...METEA...GRASS CREEK... FLETCHER...MARSHTOWN...LUCERNE...LEASES CORNER AND NYENA LAKE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4104 8647 4111 8617 4090 8617 4083 8647 TIME...MOT...LOC 1856Z 241DEG 37KT 4092 8644 MCS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
7.3 hours before the tornado, 238 km from the path. August 20, 2016.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -170 J/kg
- Surface CAPE
- 166 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Goshen (GSH), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northern Indiana radar (KIWX), 10 km away, was scanning. The volume nearest the touchdown began at 19:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of August 20, 2016
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 20 | 10:03 AM CDT | EF0 | Kewaunee, WI | 0.7 | 125 | $25,000 | ||
| August 20 | 1:13 PM EDT | EF1 | Allegan, MI | 10.6 | 150 | $2.0 million | ||
| August 20 | 1:42 PM EDT | EF1 | Allegan, MI | 12.8 | 100 | $1.5 million | ||
| August 20 | 2:18 PM EDT | EF1 | Ottawa, MI | 4.1 | 100 | $500,000 | ||
| August 20 | 2:34 PM EDT | EF0 | Kent, MI | 4.3 | 75 | $500,000 | ||
| August 20 | 2:50 PM EDT | EF0 | Kent, MI | 0.9 | 50 | $25,000 | ||
| August 20 | 2:53 PM EDT | EF0 | Kosciusko, IN | 1.6 | 10 | |||
| August 20 | 3:10 PM EDT | EF1 | Ionia, MI | 7.8 | 100 | $750,000 | ||
| August 20 | 5:42 PM EDT | EF0 | Allen, IN | 2.4 | 70 | |||
| August 20 | 6:15 PM EDT | EF0 | Darke, OH | 4.7 | 50 | $11,000 | ||
| August 20 | 6:37 PM EDT | EF0 | Delaware, OH | 3.3 | 100 | $20,000 | ||
| August 20 | 6:30 PM CDT | EF0 | Barren, KY | 1.6 | 30 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.